Minnesota, 2003

Hail and Damaging Winds in Minnesota, June 23, 2003

June 23, 2003 · NWS MPX · 16 events in 8 counties and zones

12 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$13 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:55 AM CST, 8 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 2:55 AM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 AM CDT MON JUN 23 2003

FORECAST CONCERN NEAR TERM...CONVECTIVE CHANCE/HEAVY RAIN.

STALLED FRONTAL BOUNDARY OVER NORTHWEST MN/CENTRAL SODAK WL REMAIN
THERE THROUGH THE DAY...AS PARALLEL TO UPPER FLOW.  ONGOING
WEAKENING MCS OVER NORTHEAST CWA...SHOULD CONTINUE TO DO SO. 3-6
INCH RAINS FELL OVER FAR NORTH CENTRAL CWA.  GROUND SATURATED HERE.
WATER VAPOR IMAGERY SHOWING NEXT SHORT WAVE TROUGH MOVING THROUGH
CENTRAL SODAK/NE AREA NOW.  ETA HAS THIS SYSTEM MOVING INTO WESTERN
CWA THIS AFTERNOON.  SHOULD ACTIVATE FRONTAL BOUNDARY ALONG WITH
SCATTERED CONVECTION ELSEWHERE. ABUNDANT MOISTURE WILL REMAIN IN
PLACE TODAY...WITH DEWPOINTS 65-70F.  HEAVY RAIN A LIKELIHOOD AGAIN
WITH CONVECTION.  WILL MENTION FLOOD WATCH THIS AFTERNOON AND
TONIGHT FOR THE MN PORTION OF CWA.  BETTER ORGANIZED CONVECTION/MCS
EXPECTED OVERNIGHT TONIGHT AS SYSTEM PULLS OUT OF NEB/SODAK AREA AND
INTO SOUTHERN MN.  RIGHT ENTRANCE REGION OF 25H JET DEVELOPS
OVERNIGHT ALONG WITH STRONG 85H JET SWINGS INTO BOUNDARY.  THIS
COUPLED WITH 2 PLUS PWAT SHOULD GENERATE EXCESSIVE RAINFALL OVER
SOUTHERN CWA.  EVEN WITH RELATIVELY HIGH FFG...RAINFALL RATES WILL
RANGE 1-2 INCHES AN HOUR WITH URBAN AREAS ESPECIALLY VULNERABLE.
WILL ISSUE FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT.  SEVERE
THREAT SHOULD REALLY BE LIMITED TO SOUTHERN CWA TODAY.  CLOUDS
SHOULD LINGER LIMITING HEATING.

SAID BOUNDARY ONLY SAGS INTO SOUTHEAST CWA BY WED MORNING...AND OUT
OF AREA WEDNESDAY NIGHT.  THUNDER/HEAVY RAIN WILL CONTINUE TO BE A
THREAT AS SLOW MOVING FRONT AND UPPER TROUGH MOVE THROUGH.
OVERALL...WENT ALONG WITH NGM MOS GUIDANCE FOR TEMPERATURES THROUGH
48 HOURS.

.MSP...FLOOD WATCH MN CWA THIS AFTERNOON AND TONIGHT.
Hazardous weather outlook, Jun 23, 6:01 AM CST, 5 hours 41 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM MONTEVIDEO...TO
HUTCHINSON...TO MANKATO...TO FAIRMONT. WHILE THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE
POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER SOUTHERN MINNESOTA TONIGHT. SEE FLOOD WATCH
PRODUCTS FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE FRONTAL BOUNDARY WILL MOVE THROUGH MUCH OF NORTHERN MINNESOTA
BY TUESDAY MORNING...BUT WILL STALL OVER SOUTHERN MINNESOTA. LOW
PRESSURE WILL STRENGTHEN OVER IOWA AND NEBRASKA...AND MAINTAIN A
FLOW OF VERY UNSTABLE AIR INTO SOUTHERN MINNESOTA. THE THREAT OF
SEVERE WEATHER WILL CONTINUE TUESDAY AND TUESDAY NIGHT...AND POSSIBLY
INTO WEDNESDAY. ALTHOUGH...MAINLY THE FAR SOUTHERN COUNTIES OF SOUTH
CENTRAL MINNESOTA WILL BE UNDER A RISK OF SEVERE WEATHER ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

JPR

The radar

The Aberdeen radar (KABR), 173 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
June 23, 11:42 AM CST
Where
Stevens County, 10 mi W of Donnelly
Measured
1.75 in hail
Crop damage
$11 million
Reported by
TRAINED SPOTTER
Coordinates
45.700, -96.217

Hail storms pummeled bean, corn and wheat fields of about 60 farmers in Stevens County June 21-24. Damage amount compiled by Stevens County Emergency Management.

Hail, Stevens

When
June 23, 11:48 AM CST
Where
Stevens County, 5 mi W of Donnelly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -96.117

Hail, Douglas

When
June 23, 12:15 PM CST to 12:30 PM CST
Where
Douglas County, 6 mi S of Brandon
Measured
1.75 in hail
Crop damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
45.883, -95.600

Numerous fields in two townships were hit with golf ball size hail along with winds around 45 knots. Crop losses estimated by Douglas County agriculture officials.

Hail, Pope

When
June 23, 12:31 PM CST
Where
Pope County, Lowry
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -95.533

Hail, Douglas

When
June 23, 12:33 PM CST
Where
Douglas County, Garfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.933, -95.500

Thunderstorm Wind, Douglas

When
June 23, 12:39 PM CST
Where
Douglas County, (Axn)chndlr Fld Alxn
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.867, -95.400

Numerous trees down around Alexandria, especially around Lake Carlos and Lake Le Homme Dieu. Some fell on cars and houses. Measured sustained wind reached 47 knots at 1239 CST.

Hail, Todd

When
June 23, 12:54 PM CST
Where
Todd County, 5 mi SW of Gutches Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.900, -95.033

Thunderstorm Wind, Douglas

When
June 23, 1:00 PM CST
Where
Douglas County, Brandon
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.967, -95.600

Two foot diameter trees blown down. Grain bin blown down.

Thunderstorm Wind, Todd

When
June 23, 1:15 PM CST to 1:20 PM CST
Where
Todd County, 4 mi SW of Clarissa
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.100, -95.017

Scattered trees down, including one on a vehicle.

Hail, Todd

When
June 23, 1:20 PM CST
Where
Todd County, 4 mi N of Browerville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.133, -94.867

Hail, Swift

When
June 23, 1:35 PM CST
Where
Swift County, Murdock
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
45.233, -95.400

Hail fell on newly planted crops.

Hail, Stearns

When
June 23, 2:05 PM CST
Where
Stearns County, Brooten
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.500, -95.117

Hail, Kandiyohi

When
June 23, 3:00 PM CST
Where
Kandiyohi County, New London
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.300, -94.950

Hail, Stearns

When
June 23, 3:18 PM CST
Where
Stearns County, 3 mi W of Paynesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.383, -94.800

Hail, McLeod

When
June 23, 6:12 PM CST
Where
McLeod County, 8 mi NW of Hutchinson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -94.483

Thunderstorm Wind, Douglas

When
June 23, 8:15 PM CST
Where
Douglas County, Miltona
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.050, -95.300

Numerous trees down around Miltona and Lake Irene, including one on a garage and another on a deck. One tree was blown down onto a van, but the family inside the van was not injured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361987, 5363164, 5363257, 5363165, 5363166, 5363167, 5363168, 5363248, 5363256, 5363249, 5363255, 5363251, 5363250, 5363252, 5363253, 5363254.